Schizophrenia.com

How to lose 90+ lbs?

Hey everyone, I need advise regarding losing up to 90+ lbs while being on medication (5 mg Haldol). Any advice on this? My plan is to eat a certain amount of calories per day (based on my weight and height), exercise 4 to 5 times per week, and being more active by taking the bike instead of taxi or car.

However I noticed before that my weight stays the same, despite following the diet and exercising hard, because of the counter effect of the anti-psychotics. It affects metabolism and makes you eat more in general. My weight loss used to plateau for weeks without losing anything, despite working hard, which is very discouraging. So what should I do to lose weight fast while being on anti-psychotic?

Thanks ahead

Low carbohydrate diets always have worked well for me.

I can lose 30 lbs a month with only light exercise if I cut out all carbohydrates and drink lots of sugar free green tea.

Most people can’t lose weight so fast though. Ten lbs a month is a more reasonable goal.

Just keep in mind, it will take a normal person at least 6 to 12 months of being on a strict diet to lose 90lbs. You just gotta stick with it no matter what and not get discouraged.

I don’t suggest checking your weight more than once a week. It’s difficult to see progress on a day to day basis and can be discouraging if you check everyday and see that the scale isn’t moving as much as you’d like.

1 Like

Yes but it isn’t easy to cut all carbs, you will feel horrible and lethargic. Beside if you workout, you need to replenish glycogen stores by eating carbs post-workout. Otherwise you won’t be able to continue working out the next day.

Maybe I’ll try moderate carb diet, like 100 gram per day.

The problem is I still have to be on anti-psychotics which blocks weight loss or at least makes it harder

1 Like

My doctor one time put me on Wellbutrin and Topamax for weight loss. Maybe ask your doctor?

Are these thermogenics or weight loss supplements? Another question does supplements rich in caffeine (like fat burners) negatively affect schizophrenia?

I’ve tried thermogenic weight loss supplements before and disliked them. They tend to make me feel agitated, anxious and have a negative impact on my sleep.

I have a bottle of Grenade Thermogenic (a UK weight loss supplement) but I’m concerned whether to take it while having schizo.

Have no experience with weight loss supplements like that. Are they stimulants?

They have caffeine, green tea extract, some metabolism-stimulating herbs…etc They will make you lose the extra water weight, speed up your metabolism, give you more energy, and thus burn more fat.

Should I try it? I paid like GBP 40 for it, so I don’t want to just throw it in the garbage.

My old psychiatrist told me a lot of medicines that can make you lose weight can also aggregate sz. But I think he was referring to old fashioned amphetamines they used to prescribe decades ago.

Don’t know what advice to give you about your supplement as I have no experience (except I used to enjoy green tea)

They’re prescription medications. One is an anticonvulsant and another an antidepressant.

Well caffeine isn’t good for schizophrenia but it sure helps my sedation.

Also some antipsychotics cause more weight gain than others. Might want to look into that.

@ Jimbob

I used ephedra-based weight loss supplements when I was young (Xenadrine and Hydroxycut to be specific). Do you think they’re the reason behind my schizophrenia or triggering it? I asked my psychiatrist about this and he said unlikely.

@ astefano

How does caffeine affect schizophrenia? Does it make you more paranoid or psychotic?

I’m using Haldol now, which causes less weight gain than second-generation APs. Second generation APs are the reason behind this weight gain I’m in coupled with 1.5 years at grad school.

Along with a good diet and exercise, I lost 50+ lbs on topamax in about two months. It’s also a great mood stabilizer for my symptoms. So you can look into that.

50 is a bit much now that I think about it, more like 40.

That’s an awesome result! But I think it’s a bit too fast? I read you should lose 2 lbs per week as a healthy rate

Ya, I lost like 70 lbs in a 4-6 months by getting off antipsychotics and taking 50 mg of Topamax. I didn’t exercise. But I did eat less. I probably gained it all back now. Topamax reverses anti-psychotic induced weight gain.

I went from 290 to 210, so that’s 80 lbs.